Reflected Stochastic Differential Equation Models for Constrained Animal Movement

Ephraim M. Hanks, Devin S. Johnson, Mevin B. Hooten

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Movement for many animal species is constrained in space by barriers such as rivers, shorelines, or impassable cliffs. We develop an approach for modeling animal movement constrained in space by considering a class of constrained stochastic processes, reflected stochastic differential equations. Our approach generalizes existing methods for modeling unconstrained animal movement. We present methods for simulation and inference based on augmenting the constrained movement path with a latent unconstrained path and illustrate this augmentation with a simulation example and an analysis of telemetry data from a Steller sea lion (Eumatopias jubatus) in southeast Alaska.

Original languageEnglish (US)
Pages (from-to)353-372
Number of pages20
JournalJournal of Agricultural, Biological, and Environmental Statistics
Volume22
Issue number3
DOIs
StatePublished - Sep 1 2017

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Agricultural and Biological Sciences (miscellaneous)
  • Environmental Science(all)
  • Agricultural and Biological Sciences(all)
  • Statistics, Probability and Uncertainty
  • Applied Mathematics

Cite this